SSRIs and the wrong reaction


#1

Hello again guys,

My GP has prescribed mirtazipine to help with insomnia and negative cognitive function. The sleep has improved but I’ve gone from feeling flat, worried and negative to agitated and irritable.
Why do SSRIs not improve the situation by stimulating/retaining seretonin ? I appreciate this will be covered in other posts elsewhere but though I’d just ask the question direct. Additionally my skin and eye dryness has increased. Views appreciated.
Cheers guys


#2

ssri are nearly as dangerous as finasteride. i would stay away from it


#3

Milando97 is correct, SSRIs can cause big problems.

Does anyone know if weaning from an SSRI is appropriate for people in our position?


#4

Despite trying almost everything I’ve had next to no sleep for over a year - desperation kicks where your prepared to take a risk for some shut eye in the hope that the increase in symptoms are temp which will disipate on cessation. Had that hope before :slight_smile:


#5

Yes, being sleepless isn’t much fun, I’m the same, though I’ve had improvements, I’m worse at the moment. Stress is a big driver in my opinion.

There are other drugs for sleep that people here have used with success, I don’t know what they are but if you look around and ask, someone will help you out.


#6

It’s not going to help PFS because serotonin isn’t the problem. Its much more likely to be an issue with androgen responsive gene activation and other functional dysregulation involving the androgen receptor. Again, this is my opinion.


#7

Exactly men! SSRIs have no effect on my PFS.


#8

Thanks guys I am getting some sleep now with the mirtazipine though social anxiety has also increased. Tried melatonin, gabba, zma, chamomile etc but after a few days I’ve crashed then become sensitive to them all and can’t revisit. It’s desperation that’s brought me to this point. Everything I have taken has come at a cost. Seeing my rheum consultant this afternoon hopefully he’ll refer me to an urologist


#9

Good luck, I think @Baz44uk was seeing a urologist, it might be worth seeing what kind of response he got and how things are going now.


#10

Cheers Greek


#11

My Rheumatologist was very understanding/sympathetic with what I’m going through and when I presented him with the full symptom list he advised it sounded test book hormonal. He’s going to ring around some of his colleagues to see if any have heard of/have any experience of PFS and will refer me! Brings some hope


#12

Keep us updated brother! And good luck


#13

It’s good at least that your doctor is taking it seriously.

Hopefully more doctors will be associating these symptoms and the condition will get some more recognition.


#14

I’ve had plenty of doctors recognize pfs, the problem is that they all agree there’s nothing really that can be done about it. Which I guess is kind of right until more research comes out.


#15

Sure, the more doctors that are aware would hopefully lead to more discussions, awareness and everything else that helps push us along, little by little.

It’s a hard job to be optimistic sometimes but hope is important.


#16

Would CBD be a better/ safer option?


#17

I’m on a waiting list and been prioritised, hopefully this will provide some coping strategies that I haven’t already tried, however the physical cognitive sides are tough to push away especially at night in bed ie chest pains, racing heart, negative thoughts and overthinking. Not conducive to sleep. When I do fall asleep it’s short lived. I awaken in less than half an hour and then it takes another few hours ’ minimum" to repeat this. Most nights result in a total of 1 to 2 hours. Some nights Im awake all night, it often only breaks due to sheer exhaustion. Hormonal spikes to blame I think(neuropathy and extreme sweats often accompany the wakening. Relaxation techniques used every night, I’ve even tried hypnotherapy which does get me under but just for a little while. Exhausted with it all tbh!


#18

I can relate. My heart has been racing recently.

Are you stressed about anything (aside from your symptoms)? I have been recently which is why I’ve been having these problems, I think. I feel like I made a breakthrough with what was stressing me out today and I have felt better all day.

If you can, try and reduce your stress any way that you can. I don’t think we’ve got the capacity to deal with it the way we did before.

Here’s an exercise for you too.

Set a timer on your phone for ten minutes. Sit on the floor cross legged and try and sit up really straight. Close your eyes and think only about your breathing. You’re only going to do it for ten minutes. If you think of something else, don’t worry about it, but as soon as you realise, think about your breathing again. Just ten minutes. It might help to calm you down. The key is the timer, until your phone beeps, keep going. Ten minutes might feel like forever, which is why you need the timer. Do not look at your phone until it beeps. Do not think about anything but the breathing until your phone beeps. Just the air going in and out, through your nose or your mouth.


#19

I have been using Mirtazapine (remeron) since mid November. Remeron is NOT and SSRI. Its a tetracyclic. It worked great for me in the beginning. At my best I would still wake up a couple times a night but fall back asleep and generally feel rested and in a decent mood the next day. It takes about 2-3 weeks for the anti anxiety and anti depressive stuff to start to work with this drug. I didnt have depression but after a couple weeks on it I felt happier. Like singing along with the radio…etc… I started out at 7.5mg but after about a month had to bump it to 15mg. I’m now at the point where I’m not sure it is going to work for me much longer. It just doesnt seem to get me to sleep or keep me asleep. I had a rough week and last night I had to take 15mg Remeron, 2 Klonopin and an Ambien just to fall asleep and stay asleep. Remeron becomes less effective at doses past 15mg for sleep so raising the dose will make things worse. If you are under 15mg… there is a chance you can stop taking it and start taking Trazodone with no sort of withdrawal symptoms. I may be heading in this direction because I really dont want to be taking Klonopin more than once a week. If you do switch to Trazodone… you can raise and lower the dosage to get you the right amount of sleep without being groggy.

Things I am in the process of trying…
Kava Kava … it should help increase GABA at night
Passion Flower extract … also a GABA agonist.

Things I have tried.
LiftMode Sleep Caps … These completely knock me out for a full night of sleep but you must becareful and only use them once or twice a week.
Phenibut … tried it once and this knocked me out for about 10 hours of solid sleep. You have to be VERY careful not to use this more than once every 4 - 5 days or you will build a dependence.
Supposedly the sleep caps and Phenibut are not cross tolerant but I would be very careful using them within a few days of each other.


#20

In addition to Greeks suggestion… look up “The Relaxation Response” . It is supposedly a the opposite of fight or flight. It can be induced by breathing excercises and can help the body reduce stress, increase GABA, etc… I have been meditating for a couple weeks now… I think it has slowly started to move my sleep in the right direction.